Affordable Access

Publisher Website

Strychnine poisoning

Authors
Journal
Journal of Emergency Medicine
0736-4679
Publisher
Elsevier
Publication Date
Volume
8
Issue
3
Identifiers
DOI: 10.1016/0736-4679(90)90013-l
Keywords
  • Toxicology
Disciplines
  • Medicine

Abstract

Abstract Strychnine poisoning is an unusual but dramatic poisoning in which convulsions are the major threat to life. Convulsions are predominately at the spinal level, and the key to recognition of this poisoning is observation of convulsive activity in the awake patient without a postictal phase. Successful treatment requires aggressive airway control and treatment of seizures with benzodiazepines or barbiturates. Neuromuscular blockade may be required. Gastrointestinal decontamination is usually indicated in recent acute ingestions but may precipitate convulsions. Recovery from strychnine poisoning is usually complete and rapid if treatment is aggressive. In the absence of trauma, compartment syndrome, rhabdomyolysis, or anoxic central nervous system injury, no neurologic or musculoskeletal sequelae are expected. Confirmation of strychnine poisoning is best obtained by submitting urine or gastric aspirate for analysis utilizing a qualitative test such as thin layer chromatography (TLC).

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

A Case of Strychnine Poisoning.

on Canadian Medical Association j... September 1935

Strychnine poisoning.

on Journal of the American Medica... August 1959

Strychnine poisoning.

on Veterinary Record Mar 25, 1989

Strychnine poisoning.

on Pediatric Emergency Care August 1999
More articles like this..